Hi, I wonder if anyone has heard of or had experience of using epilepsy drugs in connection with post concussion syndrome? I had a bad fall on the head 5 months ago and am still suffering from persistant skull pains at the back of the head and neck area. My neurologist prescribed me with a drug used in connection wioth psychosis/depression (unfortunately I can't remember what they are called) at 10mg. As there didn't seem to be any improvement after 3 months she said I should stop taking them, I think the pains got slightly worse when I stoppped. A new specialist I'm seeing says that the dose wasn't strong enough (I should have been on approx 75mg he said), and that I should try epilepsy pills, possibly combined with the pills I was taking.
My regular GP says I shouldn't take any medication as only time will heal it. I'm really confused. I'm anxious to get back to work, but don't want to risk, for example, chronic head pains at a later stage due to these drugs... as I've heard they can cause. I haven't been able to find information about this on the net, and would be interested to hear another opiniom before I take these drugs. And also... if I take these drugs, would it mean that I could safely return to work without the pains, or am I at risk of prolonging the situation by doing too much as I don't feel any pain? (I'm a teacher at a very noisy school, and my pains get worse with too much noise).
The new specialist also says I shouldn't be doing any form of exercise, which contradicts my neurologist who said it would be fine with cycling, swimming and walking which to be honest have been the only things keeping me sane for this length of time. What would you suggest?
I look forward to hearing from anyone with any knowledge in this area.
Thanks in anticipation of your help!
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
There are multiple grading scales for concussion. The American Academy of Neurology scale is graded on a scale of 1 to 3, where grade 3 has any loss of consciousness. Grade 2 is with any symptoms lasting more than 15 minutes. If there is any loss of consciousness or alteration in mentation or neurological deficit, labeling the injury as traumatic brain injury would also be appropriate.
Post-concussive symptoms can include headaches as you mentioned. (This may be due to trauma to the posterior head or development of primary headaches such as a migraine). The duration of symptoms can be short or can last much longer. If greater than 3 months, it may be termed persistent post-concussive symptoms.
There are few medications that are specifically created for headaches. What we have found is that many other medications (such as anti-hypertensives, anti-depressants, anti-seizure medications, etc) are quite useful for treating various pain syndromes.
I would recommend that you continue to follow up with a neurologis and the recommendations that he/she has made. It may take time to develop an appropriate treatment plan.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.